Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 88, NWS Wichita, KS

May 4, 2024Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2024, 12:42 AM CDT for Sumner County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2024, 12:42 AM CDT (05:42 UTC)
Expired
May 4, 2024, 1:15 AM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:43 PM CDT, 5 hours 59 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms moving east-southeast across the region tonight through early Saturday.
  • Additional rain/embedded thunderstorm chances over mainly southern and southeast Kansas later Saturday night through Sunday.
  • Severe weather potential Monday afternoon-night.
  • Overall fairly quiet weather expected after Monday night.
Area forecast discussion, May 3, 6:43 PM CDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Fri May 3 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms moving east-southeast across
  the region tonight through early Saturday.

- Additional rain/embedded thunderstorm chances over mainly southern
  and southeast Kansas later Saturday night through Sunday.

- Severe weather potential Monday afternoon-night.

- Overall fairly quiet weather expected after Monday night.

&&

.DISCUSSION...
Issued at 242 PM CDT Fri May 3 2024

A strong cold front will drive southeast through the region late
tonight through Saturday morning, trailing from potent shortwave
energy traversing the northern half of the CONUS. The strong
frontal forcing in concert with returning low-level
moisture/instability should support a few clusters of scattered to
numerous thunderstorms marching east-southeast across the region
overnight through early Saturday. The combination steep mid-level
lapse rates, modest instability and modest effective deep layer
shear will support a lower-end severe weather threat, especially
generally northwest of the KS Turnpike corridor before about 3 AM.
Thinking the strongest activity will be capable of dime to half-
dollar size hail, 50-65 mph winds , and locally heavy rainfall.
Since this activity will likely be fairly progressive, widespread
heavy rainfall appears unlikely, although patchy amounts up to
around one inch are possible, especially northwest of the KS
Turnpike.

Rain/storm chances will gradually exit southeast Kansas to the east
Saturday morning. It will feel rather chilly Saturday morning in
wake of this front, given the breezy/gusty north winds and early
morning temperatures in the 40s-50s. Breezy north winds and below
average temperatures will prevail through the rest of Saturday, with
highs reaching the 60s for most.

Another round of rain with embedded thunderstorms is expected later
Saturday night through Sunday, as an upper trough traverses the
Southern Plains. Latest model consensus keeps the greatest rain
chances over mainly southern to southeast Kansas with this next
system. The greatest threat for heavy rainfall looks to be from near
the KS/OK border on south. The severe weather threat looks minimal
over Kansas given poor lapse rates and marginal instability,
although perhaps small hail may accompany the strongest activity.

Our attention then turns to the potential for scattered to numerous
thunderstorms Monday afternoon-night across the region, as a
potent/deep shortwave trough and attendant dryline approach from the
west, amidst an increasingly moist/unstable airmass across the
Central and Southern Plains. The thermodynamic and kinematic
environments favor severe thunderstorms, some of which could produce
"higher-end" severe weather in the form of very large hail, damaging
winds, and tornadoes, given the anomalous combination of
buoyancy/shear. However, there remains uncertainty on the timing,
amplitude, and placement of various synoptic features, which will
play a vital role in the potential magnitude of severe weather
Monday afternoon-night. Stay tuned as we continue to refine forecast
details the next few days.

After Monday night, the large-scale synoptic pattern favors mostly
quiet weather across the Kansas region through at least the end of
next week, with a gradual cooling trend through the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 627 PM CDT Fri May 3 2024

Main aviation concern remains overnight storm chances.

Cold front is currently making its way across the Central
Plains and currently stretches from central Nebraska into
northwest KS. Storms have developed along the front and will
continue to track east/southeast. Currently expecting them to
reach KRSL-KGBD in the 03-04z time frame and KHUT-KSLN-KICT in
the 07-08z range. Strong wind gusts and hail up to quarter size
look like the main threat with these storms. By 12z Sat, storms
should be tracking through the Flint Hills and southeast KS.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...RBL
Hazardous weather outlook, May 3, 2:53 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
253 PM CDT Fri May 3 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
253 PM CDT Fri May 3 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of thunderstorms will move east to southeast across
the region later this evening through tonight. While most of the
storms should remain below severe levels, a few of the stronger
storms will be capable of dime to half-dollar size hail, 50 to 65
mph winds, and locally heavy rainfall. The greatest potential for
severe weather and locally heavy rain should be generally northwest
of the Kansas Turnpike before about 3 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system will bring a chance of showers and embedded
thunderstorms to mainly southern and southeast Kansas late Saturday
night through Sunday. Severe weather is not expected, although small
hail and locally heavy rainfall may accompany a few of the stronger
storms.

The risk for scattered to numerous thunderstorms increases Monday
afternoon and night across the region. Some of the thunderstorms
may be severe, capable of large hail, damaging winds, and tornadoes.
There remains some uncertainty, stay tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:40 PM CDTSpecial Weather StatementICTRussell65 min
May 3, 11:32 PM CDTSpecial Weather StatementICTKingman, Reno43 min
May 3, 11:53 PM CDTSpecial Weather StatementICTHarper52 min
May 4, 12:14 AM CDTSpecial Weather StatementICTHarper, Kingman31 min
May 4, 12:36 AM CDTSpecial Weather StatementICTSumner39 min
May 4, 12:55 AM CDTSpecial Weather StatementICTSedgwick35 min
May 4, 1:11 AM CDTSpecial Weather StatementICTSedgwick34 min
May 4, 1:15 AM CDTSpecial Weather StatementICTCowley45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.